Michigan, 2023

Damaging Winds in Michigan, July 12, 2023

July 12, 2023 · NWS GRR · 7 events in 5 counties and zones

There were numerous reports of damaging wind gusts as a result of severe storms on July 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

There were numerous reports of damaging wind gusts as a result of severe storms on July 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 12, 6:48 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 12, 6:48 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
748 PM EDT Wed Jul 12 2023

LATEST UPDATE...
Aviation

.SHORT TERM...(This evening through Thursday night)
Issued at 303 PM EDT Wed Jul 12 2023

...Impactful weather likely tonight...

The threat for severe storms and heavy rainfall continues to be the
primary focus tonight. Late this afternoon, a warm front extends
from northern Illinois to southern Lake Michigan to far southeast
Lower Michigan. This front will lift north across the I-94
corridor this evening /approaching GRR-LAN/ as convective complex
over parts of WI/IL moves east into the region - along with an
associated surface low. These features are forecast to be east of
the area by around midnight, but until then, there will be a
potential for locally heavy rainfall and severe storms.

- Heavy rainfall threat tonight

A Flood Watch has already been issued for a multi-county section of
West/Central Lower Michigan, as the juxtaposition of several key
dynamic/thermodynamic ingredients likely support a heavy rain
scenario. In addition to aforementioned front and surface low,
the advancing convective complex /and rainfall rates/ will be
further enhanced by PWATs increasing to near 2 inches, a coupled
jet structure aloft that will serve to enhance vertical motions,
and strong moisture transport into the area aided by 30-40 kt 850
mb LLJ and said PWATs.

Bottom line: Repeated rounds of rain and thunderstorms are possible
along and north of the surface front. Storm total rainfall amounts
of 2"-4" are expected, with locally higher amounts possible. While
the recent dry weather *potentially* reduces the overall flood
risk, urban areas and areas that have experienced rainfall
recently will still be prone to flooding given the expected
rainfall.

- Severe weather threat tonight

Latest SPC Severe Weather Outlook places extreme southern Lower
Michigan in the Slight Risk area, with the Marginal Risk area
north to roughly the I-96 corridor. Confidence is growing that
severe storms /particularly strong winds/ will be possible near
I-94 (and also just to the north of this area) thanks to modest
MUCAPES of 500-1000 J/kg creeping into southern Lower Michigan and
0-6 km shear values nearing 40 kts. **Tornado threat** is non-
zero, given backed low level flow near warm front coupled with the
deep layer shear. Ultimately, instability may be an inhibitor,
but this evolving situation will need to be closely monitored.
The greatest risk for severe weather, including tornadoes, will
be south of I-96 corridor between 7 pm and Midnight.

- Relatively quiet Thursday and Thursday night

Quieter weather is expected Thursday in the wake of tonights storms,
though some residual instability is expected to lead to scattered
non-severe storms away from Lake Michigan /mainly in the
afternoon/ that will end by Thursday evening.

.LONG TERM...(Friday through Wednesday)
Issued at 303 PM EDT Wed Jul 12 2023

- Risk for for storms Friday into Saturday

Broad cyclonic flow aloft will be in place late this week, and
energy rotating around this trough /along with an associated cold
front/ will potentially set the stage for another round of
thunderstorms in West Michigan Friday/Saturday. 35-40 kt 500 mb
flow, synoptic forcing, daytime heating, and cold front may once
again support some severe storms.

- Modest cooling trend by early next week

This upcoming weekend and into early next week will be dominated by
a continued troughing pattern aloft, with increasing height falls
expected into early next week. In fact, some model guidance is
increasingly showing a respectable closed upper low north of Lake
Superior by late Sunday/Monday. This pattern will support
temperatures falling to a bit below normal by Monday/Tuesday,
along with a periodic risk for convective showers/storms -- given
mid summer sun angle and colder air aloft.

Seasonable high temperatures this weekend in the lower to mid 80s
will moderate back into the upper 70s to near early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 740 PM EDT Wed Jul 12 2023

The area of thunderstorms around Chicago and extending to near
KMKG will build east through the evening leading to widespread
impacts. The MVFR conditions associated with the showers and
storms will go down to IFR in the heavier cells with local sub IFR
possible. The stronger cells could lead to local winds over 40
knots as well. A frontal zone extended through the TAF sites with
a east northeast flow for KMKG to KGRR and into KLAN and southeast
south of these sites. The winds will swing around as the wave
passes through later this evening into the overnight hours. While
the bulk of the showers and storms will wind down by 06z an area
of IFR cloud cover will linger through the night. VFR conditions
will gradually arrive during the day on Thursday.

&&

.MARINE...
Issued at 303 PM EDT Wed Jul 12 2023

Winds/waves are generally expected to remain below Small Craft
Advisory criteria tonight, though there are signals in some model
output of a period of enhanced winds for a several hour period
this evening /perhaps resembling wake low dynamics/ in association
with this evenings convective complex. This will need to be
monitored.

A weak ridge of high pressure will then nudge into the western Great
Lakes Thursday, supporting a general north flow that will become
more northwesterly/onshore during the day. Based on guidance and
anticipated pressure gradient, winds/waves will likely remain below
headline criteria - in spite of advancing high situation.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 2 AM EDT Thursday for MIZ044-050>052-056>059-
     064>067.

LM...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...MJS
MARINE...Smith
Hazardous weather outlook, Jul 12, 6:40 PM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
740 PM EDT Wed Jul 12 2023

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
130815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
740 PM EDT Wed Jul 12 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

There is a slight risk of severe weather tonight mainly near and
south of Interstate 96. The main threat will be downburst winds and
heavy rains. A tornado risk also exists, especially near and south
of Interstate 94. The severe weather threat will end shortly after
Midnight.

Flooding is possible across the southern half of Lower Michigan
tonight. Urban and poor drainage areas along with small streams are
at most risk for impacts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Local storm report, Jul 12, 7:50 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
850 PM EDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Rain             3 NW Wright             43.15N 85.85W
07/12/2023  M1.01 inch       Ottawa             MI   Public

            1.01 of rain since 4:20 PM.

0827 PM     Flood            1 ESE Wyoming           42.88N 85.68W
07/12/2023                   Kent               MI   Trained Spotter

            Spotter reports 1 inch of standing water on
            both lanes of US131.

&&
Local storm report, Jul 12, 8:15 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
915 PM EDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     Rain             2 W Holland             42.77N 86.14W
07/12/2023  M1.30 inch       Allegan            MI   Trained Spotter

&&

Thomas
Local storm report, Jul 12, 8:18 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
918 PM EDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     Rain             1 WSW Comstock Park     43.04N 85.70W
07/12/2023  M1.06 inch       Kent               MI   Broadcast Media

&&

Thomas
Local storm report, Jul 12, 8:23 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
923 PM EDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     Rain             2 N Macatawa            42.80N 86.20W
07/12/2023  M1.50 inch       Ottawa             MI   Public

&&

Thomas

The radar

The Grand Rapids radar (KGRR), 75 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
July 12, 8:25 PM EST to 8:27 PM EST
Where
Van Buren County, 2.58 mi SW of Lacota
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.390, -86.150

A greenhouse, chicken coop and farm stand along with several tree limbs were all blown down.

Funnel Cloud, Van Buren

When
July 12, 8:54 PM EST to 8:55 PM EST
Where
Van Buren County, 6.24 mi S of Lawton
Reported by
Trained Spotter
Coordinates
42.080, -85.840

A trained spotter reported a funnel cloud near 92nd avenue in Lawton. No tornado was reported.

Thunderstorm Wind, Allegan

When
July 12, 9:14 PM EST to 9:16 PM EST
Where
Allegan County, 1.68 mi ENE of Martin
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.540, -85.600

Several trees were blown down near Martin.

Thunderstorm Wind, Barry

When
July 12, 9:31 PM EST to 9:42 PM EST
Where
Barry County, 1.52 mi W of Irving
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.680, -85.450

Several trees were blown down.

Thunderstorm Wind, Barry

When
July 12, 10:00 PM EST to 10:01 PM EST
Where
Barry County, 0.86 mi SE of Quimby
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.610, -85.210

Several tree limbs and power lines were blown down.

Thunderstorm Wind, Ionia

When
July 12, 10:01 PM EST to 10:15 PM EST
Where
Ionia County, 2.13 mi NNW of Cooks Corners
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.110, -85.280

Several trees were blown down.

Thunderstorm Wind, Ingham

When
July 12, 11:05 PM EST to 11:11 PM EST
Where
Ingham County, 1.23 mi NE of Lansing
Measured
55 kt (63 mph) measured gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
42.740, -84.510

A wind gust to 55 knots was measured at WLNS tv. Several trees and limbs and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111918, 1111921, 1111924, 1111928, 1111929, 1111930, 1111931.